ADHD Parents Together
7,534 members2,267 posts

New to the group.

Hi, new to the group. My 10 year old was diagnosed last year with ADHA. We are currently have her on Vyvanse. Works really great but effects her appetite, she not a good eater anyway. She always lose weight during the school year. Anybody on a different medication that doesn't effect weight?

2 Replies
oldestnewest

Make sure she has a good breakfast. My grandson never eats lunch but then really eats at night. His pediatrician said he was maintaining his weight so not to worry about it.

My daughter supplements my AHDH granddaughter with Pediasure which she loves.

Reply

Unfortunately with stimulants that is a side effect that seems common with every one. My son has tried just about everything possible and as soon as we upped the dose high enough to be effective he loses his appetite. We try to counteract it by ensuring he gets a good breakfast before the meds kick in and at dinner he gets extra portions to make up for his missed meals. Try to avoid processed foods and too many fillers like cereal and bread. I push protein, veggies, and fats anytime my boy does shows some interest in eating so when he does eat he is getting the most nutrient dense stuff. I also try to keep enough fruit on hand for him to snack on during the day when his appetite is low but he wants a little something. Maybe something like a shake to sip during the day if appetite is low but she is willing to eat a little something. Coconut milk is a good base since it is a good source of fat (If her stomach can handle it, otherwise whatever milk or milk substitute). You can make up any flavor that she would like best: Strawberry/Banana, Pumpkin Pie, Gingerbread, Chocolate.... Pinterest has a ton of recipes. Another thing to try is skipping meds on breaks from school. Of course this is only a good idea if the meds are necessary for just school. If your home is pure chaos without them then maybe skip this option. If you really want to change meds you could always discuss using short acting meds or nonstimulants with her doctor. Short acting meds could work for you depending on what she needs meds for or non stimulants (in general but everyone is different) don't affect appetite either. Good Luck!

Reply

You may also like...